For five years he had known of kidney involvement, and also had been hypertensive. Urinary protein was said to be 0.8 to 1.0 g per day, but we found only about 350 mg per day. He had been on insulin, an ACE inhibitor, and allopurinol. He had restricted dietary protein to about 50 g per day. His symptoms included muscle cramps, impotence, loss of vision, and neuralgia. Nevertheless, he got regular exercise and kept his blood sugar very well controlled. There was a strong family history of diabetes. Except for diabetic retinal damage, his physical exam was normal. He was not started on a very-low-protein diet initially, because his symptoms didn't warrant it. Throughout 1994 and 1995, his
GFR fell progressively, and in 1995 he was started on a very-low-protein diet supplemented by essential amino acids, despite the absence of symptoms. Progression continued. In 1996, 200 mg per day of keto-conazole, and 2.5 mg per day of prednisone were added. At that time his GFR was 33.8 ml per min. Seven years later, it is only slightly lower (29.5 ml per min on July 18, 2003). Thus progression of his kidney disease has stopped. Between July 1999 and June 2000, he had problems with high blood potassium, owing to the ACE inhibitor and the reluctance of his primary physician to discontinue it. When it was finally discontinued (June 2000), urinary protein excretion initially increased but has now fallen again to 384 mg per day. He has no symptoms of renal failure and swims every day for 40 minutes.
—Dialysis deferral: 7 years so far
One problem with ketoconazole is the occurrence of early signs of liver damage in a substantial proportion of patients. We stopped the drug in 20 percent of our patents when abnormal blood tests warned of impending liver damage (or because of other side effects). The blood tests soon returned to normal, and no clinically significant liver damage occurred. But it is important to note that continuance of ketoconazole despite abnormal liver function tests may lead to severe and even fatal liver disease.
The chances of an individual developing clinically significant liver toxicity in a year of treatment with ketoconazole are 1.6 percent, based on international experience with this drug. Careful monitoring of serum enzyme levels should prevent significant liver toxicity altogether, as it has in our small series.
Ketoconazole also has a number of lesser side effects that often disappear with continued administration. These include fatigue, headache, light sensitivity, and others. Apparently the side effects and adverse effects of ketoconazole are no different in people with kidney disease from the effects seen in people without kidney disease.
At this low dosage, prednisone has no side effects.
Unfortunately, because the patent on ketoconazole has expired, further studies of its use to slow the progression of kidney failure will not be performed, unless the government takes an interest. The drug industry has no interest in doing studies of drugs with expired patents. Nevertheless, your doctor can prescribe ketoconazole and prednisone for you. The Food and Drug Administration permits physicians to prescribe drugs for "off-label" uses, meaning uses that have not been established to be safe and effective in large drug trials and hence have not been officially approved. When physicians do prescribe drugs for off-label uses, they have to monitor the patients carefully. In the case of ketoconazole, this means keeping a close eye on liver tests.
Tracking Kidney Failure, Dialysis Options, Transplants, and More
This section includes information that will aid you in keeping track of your kidney failure (whether you have slowed the progression of your disease, or whether your renal failure is still getting worse), and what to do if you have to go on dialysis, as well as consider kidney transplantation. There is also information in this section for those suffering from the nephrotic syndrome.
Was this article helpful?